Decorative image

Nerve changes and cancer drugs

Some cancer drugs, treatments or medical conditions can affect the way your nerves work. The medical name for these changes is peripheral neuropathy (pronounced peh-RIH-feh-rul noor-AH-puh-thee). Neuro means nerves and pathy means abnormal.

The changes can cause different symptoms depending on the nerves that are affected.

Cancer drugs most commonly affect the nerves of your hands and feet. This might mean you have a change in feeling and you might find it difficult to control fine movements, such as doing up buttons.

These changes can be difficult to cope with and affect your quality of life. There are treatments that can help and things you can do to help you to cope.

The nervous system

The nervous system is made up of the:

  • central nervous system – which includes the brain and spinal cord
  • peripheral nervous system – which includes sensory, motor and autonomic nerves

Peripheral nerves send messages between the brain and spinal cord and the rest of the body. They have the following functions:

  • sensory nerves – send messages from the skin or muscles to the brain and spinal cord where they are processed so that you feel sensations such as pain or touch
  • motor nerves – send messages from the brain and spinal cord to the muscles to control movements like walking
  • autonomic nerves – control processes in the body that happen without you thinking about them such as digestion

Causes of nerve changes (peripheral neuropathy)

Some cancer drugs can cause nerve changes. But there are also many other reasons for nerve changes such as:

  • radiotherapy
  • cancer pressing on a nerve
  • diabetes
  • a lack of vitamin B12
  • certain medical conditions

The types of cancer drugs that might cause nerve changes are some chemotherapy drugs and targeted cancer drugs.

Examples of chemotherapy drugs that are most likely to cause nerve changes are:

  • platinum based drugs, including cisplatin, carboplatin and oxaliplatin
  • vinca alkaloids, including vinblastine, vincristine and vindesine
  • taxane drugs, including paclitaxel and docetaxel
  • antimetabolites such as methotrexate

Examples of targeted cancer drugs causing nerve changes include:

  • bortezomib (Velcade)
  • thalidomide

Hormone therapies and bisphosphonates are very unlikely to cause nerve changes.

What are the symptoms of peripheral neuropathy?

Sensory nerve changes

Sensory nerve changes can cause the following symptoms:

  • you might have less feeling and control over fine movements of your hands, so doing up buttons can be difficult
  • your fingers might feel like they are padded with cotton wool
  • your hands and feet might tingle like pins and needles
  • if your feet are numb, you may have a loss of balance, which could make you more likely to fall
  • you might have pain and be more sensitive to pain

Motor nerve changes

Motor nerve changes can cause you to:

  • have muscle weakness
  • feel less stable on your feet
  • lose muscle

Autonomic nerve changes

Although peripheral neuropathy mostly affects the nerves of the hands and feet, it can also affect the autonomic nerves.

Autonomic nerve changes can cause:

  • constipation and stomach pain if the nerves to the bowel are affected
  • loss of bladder or bowel control
  • difficulty getting an erection (impotence) if it involves the nerves to the penis
  • low blood pressure when standing up (postural hypotension)
  • a slower than normal heartbeat (bradycardia)

Peripheral neuropathy is often temporary and improves once treatment stops. It is difficult to say how long it will take to get better. It can feel very slow and may take many months or even years.

Unfortunately, some people don’t recover fully and have permanent effects. It can stop you from being able to do particular things and affect your quality of life if it is severe.

Even if a drug can cause peripheral neuropathy, it doesn’t mean you’ll definitely get it. Drugs affect people in different ways. It’s not possible to tell in advance who will have side effects. It depends on:

  • the drug or combination of drugs you are having
  • the dose
  • how you react to the drug
  • how you have reacted to drug treatment in the past

What is the treatment for nerve changes (peripheral neuropathy)?

Your doctors and nurses will keep a close eye on you. They may need to lower the dose of the drug causing the neuropathy. This might stop your symptoms from getting worse. Or they might stop the drug temporarily to allow the nerve changes to recover.

If your symptoms do get worse, your doctor might suggest a different cancer treatment.

Peripheral neuropathy caused by chemotherapy and targeted cancer drugs is not always easy to manage. How well treatment works varies a great deal from person to person.

Anti depressants

The American Society of Clinical Oncology (ASCO) has written guidelines for the treatment of peripheral neuropathy caused by chemotherapy. They have looked at all the best evidence available. The guidelines suggest that doctors can treat nerve changes with an antidepressant drug called duloxetine (Cymbalta).

ASCO also says that although there is not enough scientific evidence, doctors could try:

  • tricyclic antidepressants
  • an anti epileptic drug called gabapentin

These drugs help with other types of nerve (neuropathic) conditions.

Complementary therapies

Some people find that complementary therapies such as massage or reflexology can help to reduce pain.

Some early studies showed that massage, reflexology and acupuncture could help people with peripheral neuropathy caused by chemotherapy. But we need more research.

A systematic review Open a glossary item in 2019 found that there is not enough evidence to use acupuncture as a treatment for peripheral neuropathy. But the researchers also said that acupuncture is a safe treatment and that doctors can use it if they think it might help.

So, we need bigger studies and more evidence before doctors can use these complementary therapies as a treatment.

Talk to your doctor if you are thinking of using any complementary therapies.

Other treatments

Talk to your doctor or nurse if you are having problems managing at home because of difficulty using your hands or feet. They can refer you to an occupational therapist or physiotherapist.

An occupational therapist can offer specialist equipment. Special shoes or hand and foot braces might help to reduce discomfort. A physiotherapist can suggest a specialist exercise programme to help you build your muscle strength.

Can you prevent nerve changes (peripheral neuropathy)?

ASCO does not suggest any drugs to prevent peripheral neuropathy. Talk to your doctor if you are worried about getting nerve changes. They can tell you what can be done if you have any signs of peripheral neuropathy. It might include making changes to your treatment such as changing the:

  • type of drug
  • amount of the drug (the dose)
  • way you have it

Tips to help you cope with nerve changes

There are some things you can do to help ease discomfort and prevent injury:

  • Keep your hands and feet warm.
  • Take gentle exercise when possible.
  • Wear well fitting, protective shoes and inspect your feet regularly for cuts or broken areas to the skin.
  • Take care when using hot water – you may not be able to feel how hot the water is and could burn yourself.
  • Use oven gloves when cooking and protective gloves when gardening.
  • Keep your skin moisturised and soft.
  • Take care when cutting your nails.
  • Keep floors clear from clutter to prevent falls.
  • Make sure rooms are well lit and keep a light on during the night.
  • Stand up slowly when feeling dizzy.
  • Prevent constipation by eating enough fibre and drinking plenty of fluids.
  • See an occupational therapist for specialist equipment, for example, a tool to help you fasten buttons.
  • Talk to a counsellor or your specialist nurse if you’re finding it hard to cope with the changes caused by peripheral neuropathy.
Last reviewed: 
10 Feb 2021
Next review due: 
09 Feb 2024
  • Electronic Medicines Compendium
    Accessed January 2020

  • Overview of neurologic complications of non-platinum cancer chemotherapy

    E Lee and others

    UpToDate Website

    Accessed January 2020

  • Chemotherapy-induced peripheral neuropathy: Current status and progress

    R Brewer and others

    Gynecologic oncology, 2016, 140(1), 176–183

  • Incidence, prevalence, and predictors of chemotherapy-induced peripheral neuropathy: A systematic review and meta-analysis

    M Seretnya and others

    PAIN, Volume 155, Issue 12, December 2014, Pages 2461-2470

  • Prevention and management of chemotherapy-induced peripheral neuropathy in survivors of adult cancers: American Society of Clinical Oncology clinical practice guideline
    D Hershman and others
    Journal of Clinical Oncology 2014. Volume 32, Issue 18, Pages 1941-67

  • Cancer: Principles and Practice of Oncology (11th edition)

    VT DeVita , TS Lawrence, SA Rosenberg

    Lippincott, Williams and Wilkins, 2019 

  • The information on this page is based on literature searches and specialist checking. We used many references and there are too many to list here. If you need additional references for this information please contact patientinformation@cancer.org.uk with details of the particular side effect you are interested in